Alert archive / Iowa / River Flood Warnings in 2011

River Flood Warning 1, NWS Omaha, NE

February 17, 2011Fremont County, Iowa

NWS Omaha, NE issued this river flood warning at Feb 17, 2011, 10:59 PM CST for Fremont County, Iowa. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2011, 10:59 PM CST (04:59 UTC)
Expired
Feb 18, 2011, 9:45 AM CST
In force
11 hr
Issued by
NWS Omaha, NE
Flood severity
Minor

County Fremont County, IA

The radar

The Omaha radar (KOAX), 90 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Nishnabotna River above Hamburg (HMBI4).

Action stage
23 ft
Minor stage
25 ft
Moderate stage
27.5 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06810000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WGUS43 KOAX 180459
FLWOAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1059 PM CST THU FEB 17 2011

...THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A FLOOD WARNING 
FOR THE FOLLOWING STREAM IN IOWA... 

  NISHNABOTNA RIVER NEAR HAMBURG AFFECTING FREMONT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH AREAS WHERE WATER COVERS THE ROAD.  THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO PASS SAFELY. 
TURN AROUND...DON'T DROWN!

&&

IAC071-181659-
/O.NEW.KOAX.FL.W.0001.110218T0459Z-110219T0027Z/
/HMBI4.1.ER.110218T0350Z.110218T1800Z.110219T0027Z.NO/
1059 PM CST THU FEB 17 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE NISHNABOTNA RIVER NEAR HAMBURG.
* UNTIL FRIDAY EVENING.
* AT 10:00 PM THURSDAY THE STAGE WAS 23.1 FEET. 
* FLOOD STAGE IS 23.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 23.5 FEET BY 
  FRIDAY EARLY AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE 
  BY LATE FRIDAY EVENING.
* AT 25.0 FEET...MANY LOCAL FARM LEVEES ARE OVERTOPPED WITH FLOOD 
WATERS.

$$
3 follow-up statements
064 
WGUS83 KOAX 180521
FLSOAX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1121 PM CST THU FEB 17 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAM...
 
  NISHNABOTNA RIVER NEAR HAMBURG AFFECTING FREMONT COUNTY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH AREAS WHERE WATER COVERS THE ROAD.  THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO PASS SAFELY. 
TURN AROUND...DON'T DROWN!

&&

IAC071-181921-
/O.EXT.KOAX.FL.W.0001.000000T0000Z-110219T0027Z/
/HMBI4.1.ER.110218T0350Z.110218T1800Z.110219T0027Z.NO/
1121 PM CST THU FEB 17 2011

THE FLOOD WARNING CONTINUES FOR
  THE NISHNABOTNA RIVER NEAR HAMBURG AND UPSTREAM TO NEAR RIVERTON.
* AT 11:00 PM THURSDAY THE STAGE WAS 23.4 FEET. 
* FLOOD STAGE IS 23.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST IN
  THE HAMBURG AREA. WATER WAS ALSO REPORTED TO BE OVER COUNTY 
  ROAD J36 BETWEEN THE WEST AND EAST NISHNABOTNA RIVERS IN THE 
  RIVERTON AREA LATE THURSDAY EVENING.
* FORECAST...THE RIVER WILL CONTINUE RISING TO AROUND 23.5 FEET BY 
  FRIDAY EARLY AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE 
  BY LATE FRIDAY EVENING.
* AT 25.0 FEET...MANY LOCAL FARM LEVEES ARE OVERTOPPED WITH FLOOD 
WATERS.

$$
640 
WGUS43 KOAX 180531
FLWOAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1131 PM CST THU FEB 17 2011

...THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A FLOOD WARNING 
FOR THE FOLLOWING STREAM IN IOWA...
 
  NISHNABOTNA RIVER NEAR HAMBURG AFFECTING FREMONT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH AREAS WHERE WATER COVERS THE ROAD.  THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO PASS SAFELY. 
TURN AROUND...DON'T DROWN!

&&

IAC071-181731-
/O.COR.KOAX.FL.W.0001.000000T0000Z-110219T0027Z/
/HMBI4.1.IC.110218T0350Z.110218T1800Z.110219T0027Z.NO/
1131 PM CST THU FEB 17 2011

THE FLOOD WARNING CONTINUES FOR
  THE NISHNABOTNA RIVER NEAR HAMBURG AND UPSTREAM TO NEAR RIVERTON.
* AT 11:00 PM THURSDAY THE STAGE WAS 23.4 FEET. 
* FLOOD STAGE IS 23.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST IN
  THE HAMBURG AREA. WATER WAS ALSO REPORTED TO BE OVER COUNTY 
  ROAD J46 BETWEEN THE WEST AND EAST NISHNABOTNA RIVERS IN THE 
  RIVERTON AREA LATE THURSDAY EVENING.
* FORECAST...THE RIVER WILL CONTINUE RISING TO AROUND 23.5 FEET  
  FRIDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE 
  BY LATE FRIDAY EVENING.
* AT 25.0 FEET...MANY LOCAL FARM LEVEES ARE OVERTOPPED WITH FLOOD 
WATERS.

$$
316 
WGUS83 KOAX 181545
FLSOAX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
945 AM CST FRI FEB 18 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAM...
 
  NISHNABOTNA RIVER NEAR HAMBURG AFFECTING FREMONT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH AREAS WHERE WATER COVERS THE ROAD.  THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO PASS SAFELY. 
TURN AROUND...DON'T DROWN!

&&

IAC071-181615-
/O.CAN.KOAX.FL.W.0001.000000T0000Z-110219T0027Z/
/HMBI4.1.IC.110218T0350Z.110218T0530Z.110218T0726Z.NO/
945 AM CST FRI FEB 18 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE NISHNABOTNA RIVER NEAR HAMBURG.
* AT 9:00 AM FRIDAY THE STAGE WAS 20.1 FEET. 
* FLOOD STAGE IS 23.0 FEET. 
* FELL BELOW FLOOD STAGE AT  1:26 AM FRIDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 15.7 FEET BY TOMORROW
  MORNING.
* EVEN THOUGH THE RIVER GAUGE HAS FALLEN BELOW FLOOD STAGE...
  FLOODING IS STILL OCCURRING UPSTREAM NEAR RIVERTON AT COUNTY
  ROAD J46 ALSO KNOWN AS RIVERTON ROAD.


$$
PEARSON

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this river flood warning went out at Feb 17, 6:35 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Feb 17, 6:35 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
635 PM CST THU FEB 17 2011

.DISCUSSION...

RED FLAG WARNING CONDITIONS HAVE ENDED...SO LET THE RFW PRODUCT
EXPIRE. COOLER AIR CONTINUES TO OVERSPREAD THE AREA WITH NORTHWEST
WINDS.

48

&&

.PREV DISCUSSION... /ISSUED 234 PM CST THU FEB 17 2011/

SHORT TERM...TONIGHT THROUGH SUNDAY. MAIN WEATHER CONCERN THROUGH
THE PERIOD WILL BE SATURDAY NIGHT AND SUNDAY AS A NEW LOW PRESSURE
SYSTEM MOVES ONTO THE CENTRAL PLAINS. MOISTURE ADVECTING NORTHWARD
SHOULD LEAD TO AT LEAST ISOLATED SHOWERS BY SATURDAY AFTERNOON
WITHIN THE WARM AIR ADVECTION REGIME. A MORE SUBSTANTIAL THREAT
FOR RAIN COMES SATURDAY NIGHT AS LOW LEVEL JET STRENGTHENS...COMBINED
WITH THE NORTHWARD ADVANCE OF A SURFACE WARM FRONT...AS THE UPPER
LEVEL JET APPROACHES FROM THE WEST. LATEST DETERMINISTIC MODELS
ARE NOW TRENDING A LITTLE FURTHER WEST...WHICH PUTS MOST OF THE
FORECAST AREA SOLIDLY WITHIN THE WARM SECTOR...SUGGESTING A RAIN
EVENT SATURDAY NIGHT AND ADJUSTED FORECAST ACCORDINGLY. HOWEVER...
IN NORTHEAST NEBRASKA...SURFACE TEMPS COULD DIP TOWARD FREEZING
BY SUNDAY MORNING...THUS THERE COULD BE PATCHY FREEZING RAIN
NORTHWEST OF A LINE FROM KOLU TO KLCG. DID INCREASE PROBABILITY
FOR PRECIP SATURDAY NIGHT AND SUNDAY INTO THE LIKELY CATEGORY...AND
ALSO ADDED IN ISOLATED THUNDERSTORMS AS ALL MODELS ALSO INDICATING
SOME WEAK INSTABILITY WITH NEGATIVE 850MB LIFTED INDEX VALUES
SPREADING THROUGH THE REGION WITHIN THE WARM SECTOR AS WELL. WITH
THE SURFACE LOW TAKING A SLIGHTLY MORE WESTERN AND NORTHERN
TRACK...THIS PUSHES ANY AXIS OF HEAVIER SNOW POTENTIAL FURTHER
NORTH INTO SOUTH DAKOTA AND NORTHWEST IOWA AS WELL. WITH THE
SURFACE LOW PULLING OFF TO THE NORTHEAST ON SUNDAY...WE WILL
EXPERIENCE COLDER AIR BEGINNING TO FILTER INTO AT LEAST NORTHEAST
NEBRASKA...WHICH SHOULD SWITCH ANY LINGERING PRECIPITATION OVER TO
SNOW...BUT BY THEN THE BULK OF THE MEASURABLE PRECIP SHOULD BE
FURTHER NORTH AND NOT CAUSE SIGNIFICANT PROBLEMS FOR OUR AREA.
MEANWHILE...COLDER AIR DOESN'T REALLY ARRIVE ALONG/SOUTH OF THE
INTERSTATE UNTIL SUNDAY NIGHT.

70

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. PERIOD BEGINS WITH
BOTH THE GFS AND EURO SHOWING MUCH COLDER AIR SPILLING BACK INTO
THE AREA WITH SOME CHANCE OF LIGHT SNOW SUNDAY NIGHT INTO EARLY
MONDAY. COLDER TEMPERATURES LOOK SHORT LIVED AT THIS TIME HOWEVER
AS SURFACE HIGH PRESSURE SHIFTS EAST ON TUESDAY WITH RETURN FLOW
SETTING UP IN ADVANCE OF THE NEXT WAVE COMING INTO THE PACIFIC
NORTHWEST. MORE UNCERTAINTY CREEPS INTO THE FORECAST WEDNESDAY
INTO THURSDAY AS MODELS SHOW MORE VARIATION REGARDING NEXT UPPER
WAVE COMING INTO THE NORTHWEST AND ASSOCIATED COLD AIR INTRUSION
BEHIND THE COLD FRONT. FOR NOW HAVE TRENDED TOWARD HPC GUIDANCE
AND THE SLOWER AND WARMER EURO. LOOKS LIKE COLDER AIR WILL MAKE IT
BACK INTO THE AREA JUST A MATTER OF WHEN.

FOBERT

HYDROLOGY...
AN ICE JAM OCCURRED ALONG THE PLATTE RIVER EARLIER THIS MORNING
AND FLOOD WARNINGS WERE ISSUED VALID THROUGH 4 PM FOR SOME MINOR
FLOODING NEAR ASHLAND AND CEDAR CREEK. IT APPEARS THAT THE ICE
THAT CAUSED THE JAM HAS FLUSHED OUT PUSHING DOWNSTREAM TOWARD THE
MISSOURI AND THOSE WARNINGS WILL LIKELY BE ALLOWED TO EXPIRE.
ANOTHER ICE JAM ON THE ELKHORN RIVER AT PILGER WAS BEGINNING TO
AFFECT THE RIVER BETWEEN PILGER AND WEST POINT. THERE HAVE ALSO
BEEN BAD GAGE READINGS AT BOTH SIGHTS AT THE USGS IS ONSITE
REPAIRING THOSE AT THE MOMENT. A FLOOD ADVISORY WAS ISSUED FOR
THAT STRETCH FOR MINOR RURAL LOWLAND FLOODING ALONG THE RIVER
BANKS.

WITH CONTINUED WARMTH...HOPEFULLY WE CAN CONTINUE TO FLUSH OUT ICE
DOWNSTREAM OVER THE NEXT COUPLE OF DAYS. ADDITIONAL RAINFALL EXPECTED
THIS WEEKEND IS SLIGHTLY CONCERNING. AT THIS TIME...RAINFALL AMOUNTS
LESS THAN ONE HALF INCH ARE FORECAST. NOT SURE THIS WILL BE ENOUGH
TO CAUSE ANY ADDITIONAL WIDESPREAD PROBLEMS.

WITHIN BANK RISES ARE ALSO FORECAST ALONG THE NISHNABOTNA RIVER IN
SOUTHWEST IOWA.

70

FIRE WEATHER...
SURFACE DEWPOINTS HAVE MIXED DOWN INTO THE UPPER TEENS ACROSS
NORTH CENTRAL AND NORTHEAST NEBRASKA THIS AFTERNOON. THIS HAS
RESULTED IN RELATIVE HUMIDITY VALUES DROPPING TO AROUND OR JUST
BELOW 20 PERCENT. WITH GUSTY NORTHWEST WINDS...THERE IS A VERY
HIGH TO EXTREME FIRE DANGER THERE THIS AFTERNOON...HOWEVER FUELS
MAY STILL BE SLIGHTLY WET FROM RECENT SNOW AND CONDITIONS SHOULD
IMPROVE TOWARD SUNSET.

70

AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. FRONTAL
PASSAGE/WIND SHIFT TO THE NORTHWEST HAS ALREADY OCCURRED AT KOFK.
AT KOMA AND KLNK WIND SHIFT TO NORTHWEST AROUND 21Z THIS AFTERNOON
WITH GUSTS AROUND 25KT EXPECTED UNTIL 18/00Z.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Feb 17, 8:42 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
842 PM CST THU FEB 17 2011

IAZ069-079-080-090-091-NEZ011-016-017-030>033-042>045-050>053-067-
068-181200-
ANTELOPE-BOONE-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-
KNOX-MADISON-MILLS IA-MONTGOMERY IA-OTOE-PAGE IA-PIERCE-PLATTE-
POTTAWATTAMIE IA-SARPY-SAUNDERS-STANTON-WASHINGTON-
842 PM CST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

AREA RIVERS AND STREAMS WILL CONTINUE TO BE MONITORED FOR POSSIBLE
MINOR FLOODING AND ICE JAMS. THE MAIN THREATS APPEAR TO BE ALONG
THE ELKHORN RIVER FROM PILGER TO ARLINGTON AND THE PLATTE RIVER
FROM DOWNSTREAM OF COLUMBUS TO AROUND ASHLAND. FLOODING COULD ALSO
DEVELOP ON THE NISHNABOTNA RIVER IN SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

A WEATHER SYSTEM MOVING ONTO THE PLAINS COULD BRING SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS TO THE AREA SATURDAY NIGHT. THE
PRECIPITATION COULD MIX WITH FREEZING RAIN ACROSS NORTHEAST NEBRASKA
BY SUNDAY MORNING. AS COLDER AIR FILTERS INTO THE SYSTEM...THIS COULD
CHANGE THE RAIN OVER TO SNOW ON SUNDAY AND SUNDAY NIGHT...ALTHOUGH
SIGNIFICANT AMOUNTS OF SNOW ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.

IAZ043-055-056-NEZ012-015-018-034-181200-
BURT-CEDAR-HARRISON IA-MONONA IA-SHELBY IA-THURSTON-WAYNE-
842 PM CST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA AND PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

A WEATHER SYSTEM MOVING ONTO THE PLAINS COULD BRING SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS TO THE AREA SATURDAY NIGHT...AND POSSIBLY
MIXED WITH FREEZING RAIN ACROSS NORTHEAST NEBRASKA BY SUNDAY MORNING.
AS COLDER AIR FILTERS INTO THE SYSTEM...THIS COULD CHANGE THE RAIN
OVER TO SNOW ON SUNDAY AND SUNDAY NIGHT...ALTHOUGH SIGNIFICANT
AMOUNTS OF SNOW ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.

NEZ065-066-078-088>093-181200-
GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-PAWNEE-RICHARDSON-SALINE-
SEWARD-
842 PM CST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

A WEATHER SYSTEM MOVING ONTO THE PLAINS COULD BRING SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS TO THE AREA SATURDAY NIGHT. AS COLDER
AIR FILTERS INTO THE SYSTEM...THIS COULD CHANGE THE RAIN OVER TO
SNOW BY SUNDAY...ALTHOUGH SIGNIFICANT AMOUNTS OF SNOW ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.

In the hours before

Local storm report, Feb 17, 10:27 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1027 PM CST THU FEB 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLOOD            2 ENE ASHLAND           41.05N 96.34W
02/17/2011                   SAUNDERS           NE   LAW ENFORCEMENT

            WATER OVER LEVEE IN WILLOW POINT AREA. ALSO WATER OVER
            THE BANK IN THE LINOMA BEACH AREA ON SARPY COUNTY SIDE.

&&

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 9:42 AM CSTAreal Flood WarningOAXFremont6 hr
Feb 18, 3:24 PM CSTAreal Flood AdvisoryOAXFremont, Page24 hr

Nearby

River Flood Warnings in Iowa, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.